Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 28, 2021Sioux County, Nebraska

NWS Cheyenne, WY issued this special weather statement at May 28, 2021, 9:45 PM MDT for Sioux County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 9:45 PM MDT (03:45 UTC)
Expired
May 28, 2021, 10:30 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS85 KCYS 290345
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
945 PM MDT Fri May 28 2021
 
NEZ095-290430-
North Sioux NE-
945 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL
1030 PM MDT...

At 944 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 26 miles east of Lusk, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Harrison around 950 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4261 10401 4279 10401 4284 10357 4257 10357
TIME...MOT...LOC 0344Z 269DEG 21KT 4271 10394 

$$

Jamski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 28, 8:33 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 28, 8:33 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
833 PM MDT Fri May 28 2021

.UPDATE...
Issued at 831 PM MDT Fri May 28 2021

Surface front separating dew points in the 40s/50s and east-northeast
winds to the east from dew points in the 20s and 30s and westerly winds
to the west remains quasi-stationary from eastern CO through central
and southwest WY. Widely scattered showers and isolated thunderstorms
were forming along the front and moving east onto the plains this
evening. Small hail, brief moderate rain, gusty winds and frequent
lightning accompanied the stronger storms. Storms will gradually weaken
later this evening, with isolated showers persisting past midnight
over the plains. High- resolution models are showing areas of low
clouds and patchy fog developing over far southeast WY and portions
of the NE Panhandle overnight through early Saturday morning. Minor
adjustments were made to the weather and sky grids.

&&

.SHORT TERM...(This evening through early Monday morning)
Issued at 215 PM MDT Fri May 28 2021

Primary forecast concern will be overnight fog/low clouds and
rainfall amounts this weekend as the next elongated upper level
trough slowly moves southeast across the plains and intermountain
west.

Shallow CU has developed across most of southeast Wyoming. Models
show a few showers and thunderstorms developing near the Laramie
Range eastward into western Nebraska later this evening. Not
expected much rainfall, but dewpoints are high enough to suggest
more than just sprinkles east of the I-25 corridor. Further west,
drier air has moved into the I-25 corridor and areas to the west,
so not expecting much, if any, activity until the llvl moisture
returns to the region. Kept POP around 15 perce23nt until this
evening, with increasing coverage expected north of I-80 closer
to the upper level trough axis. Low clouds are forecast to return
late tonight with increasing east to southeast winds. Some patchy
fog is possible east of the I-25 corridor.

For this weekend, cooler temperatures are expected once the flat
upper level ridge axis pushes east of the Front Range tonight and
early Saturday morning. A series of upper level troughs will move
into the intermountain west, with the more progressive northern
one triggering the showers and thunderstorms this evening along
and behind a cool front. This cool front is expected to stall
along the mountains and be the primary focus for showers and
thunderstorms Saturday afternoon through Sunday. Models have
trended a bit further south with the position of the front and
associated southern branch of the system, so any minor flash
flooding threat appears to be minimal at this time. However, still
expect a good chance of widespread off/on rainfall along and a
little north of the I-80 corridor in addition to near the Colorado
border. Much cooler temperatures and mostly cloudy to cloudy
skies are also expected resulting in an unsettled holiday weekend.
Fog is possible at night, especially where rain has fallen with
upslope easterly flow. Temperatures may be near seasonal averages
further north around Douglas and Chadron where more sunshine is
expected, but highs on Sunday will likely be 15 to 20 degrees
below normal along the I-80 corridor with readings generally in
the 50s. Memorial Day looks a little better than it did 24 to 48
hours ago since the southern portion of the system is trending
further south into Mexico. Some drier air may push into the area
enough to limit shower activity, with highs 5 to 10 degrees higher
compared to Sunday.

.LONG TERM...(Memorial Day through Thursday)
Issued at 245 AM MDT Fri May 28 2021

Key Messages:

1) End of May to beginning of June will start with below normal
temperatures with a gradual warming trend through next week.

2) Scattered showers for the south half of the region Monday with a
drier trend through mid-week. Shower and storm activity appears to
pick back up Wednesday - Friday but details remain to be hashed out.

Weather Discussion: Next week will start off with a multi-vorticity
lobed, positive tilted trough extending from the upper mid-west back
southwest into the desert southwest. H7 temperatures will range from
+8C west to near +1C east, and plus cloud cover, will make for a
cool day near 10F degrees below average. Greater focus of lift
generally appears to be south in CO and the Great Plains Monday
afternoon but enough lift and residual moisture (PWATs of 0.5" to
0.75") will support general showers and a few weak thunderstorms. A
shaper trough axis in the NW flow will shift across WY/NE early
Tuesday with greater subsidence and drier conditions. Warm air
advection will actually occur in the wake of this trough axis as a
thermal ridge takes form over the west coast and intermountain west.
This pattern will set up NW flow over the region through mid-week as
H7 temperatures climb +13C west to +7C east with more seasonable
readings. As the temperatures climb, moisture will also climb as it
rounds the ridge. Afternoon showers will again become possible
Wednesday through the end of the week. Some subtleties remain with
run-to-run inconsistency on resolving either shortwave ridging or
shortwave troughing23 embedded within the NW flow. NW flow can be
an active pattern in this region if moisture return aligns with
peak instability and shortwave timing. There are some hints in the
GFS of an active period next Friday but ECMWF holds on to more of
flat ridge axis. All stated, mid to late next week could feature
possibilities of more showers and storms, some on the strong side,
if supportive elements come together. However, overall confidence
is low at this time. Stay tuned through next week on this
potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 526 PM MDT Fri May 28 2021

Wyoming TAFS...VFR. Scattered to broken clouds from 8000 to
12000 feet AGL. Wind gusts to 25 knots at Rawlins and Laramie
until 02Z.

Nebraska TAFS...VFR with scattered to broken clouds from 5000 to
10000 feet AGL, except for IFR from 10Z to 15Z. Wind gusts to
27 knots until 03Z.

&&

.FIRE WEATHER...
Issued at 129 PM MDT Fri May 28 2021

With the amount of incoming mositure this weekend into Tuesday
morning will keep fire weather concerns low while minimum
relative humidity values trend above 25. Fuels aren't ready due to
the green up but western Carbon would be an area of concern due
to gusty winds from 20-25 MPH and minimum relative humidity values
trending in the upper 10s to lower 20s. This area also has a
Haines Index of 5-6. Additionally mid next week, dry conditions
are possible but southeastern Wyoming and the western Nebraska
Panhandle areas are not meeting Red Flag conditions at this time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...JSA
AVIATION...RUBIN
FIRE WEATHER...AW
Hazardous weather outlook, May 28, 6:31 AM MDT, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
631 AM MDT Fri May 28 2021

WYZ101-103>107-109>119-291245-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
631 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and scattered thunderstorms are forecast this weekend into
early next week. Severe weather is not expected.

Locally heavy rainfall will be possible Sunday and may increase the
risk for flooding over the burn scars in southeast Carbon and southwest
Albany counties.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-291245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-
631 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are possible this
evening through the overnight hours. Thunderstorms are not
expected to become severe.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and scattered thunderstorms are forecast this weekend into
early next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 28, 6:58 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
658 PM MDT Fri May 28 2021

WYZ102-290145-
Niobrara County-
658 PM MDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NIOBRARA COUNTY...

At 658 PM MDT, a strong thunderstorm was located near Lance Creek, or
18 miles northwest of Lusk, moving east at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

This storm will be near...
  Lance Creek around 710 PM MDT.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 10477 4304 10479 4313 10443 4288 10438
TIME...MOT...LOC 0058Z 264DEG 16KT 4297 10468

Jamski
Special weather statement, May 28, 8:44 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
844 PM MDT Fri May 28 2021

NEZ095-WYZ102-290330-
North Sioux-Niobrara County-
844 PM MDT Fri May 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES...

At 844 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of Harrison to near
Lusk. Movement was east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

These storms will remain over mainly rural areas of northwestern
Sioux and southeastern Niobrara Counties.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4284 10391 4265 10420 4265 10456 4267 10456
      4285 10425
TIME...MOT...LOC 0244Z 253DEG 24KT 4282 10418 4268 10447

Jamski
Special weather statement, May 28, 9:21 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
921 PM MDT Fri May 28 2021

WYZ118-119-290345-
Central Laramie County WY-East Laramie County WY-
921 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARAMIE COUNTY UNTIL
945 PM MDT...

At 920 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gun Barrel, or 24 miles northeast of Cheyenne, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gun Barrel around 930 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4134 10453 4146 10453 4150 10442 4150 10420
      4128 10422
TIME...MOT...LOC 0320Z 269DEG 23KT 4139 10444

Jamski
Local storm report, May 28, 9:32 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             17 E LUSK               42.76N 104.12W
05/28/2021  E0.50 INCH       NIOBRARA           WY   LAW ENFORCEMENT

            HAIL COVERING US HIGHWAY 20.

&&

RUBIN
Special weather statement, May 28, 9:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
945 PM MDT Fri May 28 2021

NEZ095-290430-
North Sioux NE-
945 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL
1030 PM MDT...

At 944 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 26 miles east of Lusk, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Harrison around 950 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4261 10401 4279 10401 4284 10357 4257 10357
TIME...MOT...LOC 0344Z 269DEG 21KT 4271 10394

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:58 PM MDTSpecial Weather StatementCYSNiobrara47 min
May 28, 8:44 PM MDTSpecial Weather StatementCYSNiobrara46 min
May 28, 9:05 PM MDTSevere Thunderstorm WarningCYSNiobrara40 min
May 28, 9:15 PM MDTAreal Flood AdvisoryCYSNiobrara72 min
May 28, 9:21 PM MDTSpecial Weather StatementCYSLaramie24 min
May 29, 1:37 PM MDTSpecial Weather StatementCYSLaramie38 min
May 29, 2:06 PM MDTSpecial Weather StatementCYSLaramie24 min
May 29, 2:17 PM MDTSevere Thunderstorm WarningCYSLaramie28 min
May 29, 5:55 PM MDTSpecial Weather StatementCYSPlatte35 min
May 28, 10:12 PM MDTSpecial Weather StatementCYSSioux33 min
May 28, 10:25 PM MDTSpecial Weather StatementCYSSioux35 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.